My 8 year old son has been taking Concerta for about 2 months for ADHD. The first week or so was miserable. He was angry and stressed out and aggressive. I wanted to stop the meds, but was told to let them start doing their job. Since then, everything has been wonderful. He cleans the house, reads tons of books and plays nicely with his 6 year old brother. He's on summer break, but I assume his grades would be much higher if he was in school. For the last week, it's been different. He's not quite as hyper and destructive as he was before the meds, but he's not as well behaved as he was a few weeks ago. He gets very emotional, which is unusual for him, all the time. He refuses to do as he's told. He screams at his brother and I. He is out of control- until he's not. If he's riding his bike or watching tv, he's perfect. It seems like hes mad at me. If I ask him to do anything at all, its a fight. Bedtime is a fight. Dinner. Showers. Everything. It's either his way or no way. Does this mean the medicine is no longer working? Or is this a side effect? I can't tell because he didn't just go back to the way he was before Concerta. I don't know what to do.
Irritability is a common side effect of Concerta, but it is somewhat confusing that first it worked, now he's angry. This can be exhausting for everyone in the household.
First, I would let the doc know of his behavior changes. He may need an adjustment in doses or a change of meds.
Has something unusual happened to cause this change, fight with friends or whatever boys get upset about, new changes in his life of some kind?
Call the doc as this sounds like something needs to be changed.
I'll be thinking of you, Peaceful feelings sent on angel wings.
I think he may need a dosage adjustment. I would call his Dr and let them know what behaviors you are seeing and go from there. Be sure that even during the summer you try to keep his days structured. ADHD kids seem to need contant structure. When they dont have structure they get stressed and will act out.
From my experience it is probably a side effect. I used to take Concerta but had to stop taking it because of mental changes I had such as, severe depression and mood swings, I did great in school but wanted to cry all the time, had no interest in anything at home, and I had no appetite whatsoever when taking it (became nearly anorexic). I hope this helps even just a little bit, maybe there's something better for him. :) Best of luck to both of you.
P.S. Strattera was a great med for my ADHD
It works by increasing the levels of norepinephrine, a natural substance in the brain that is needed to control behavior.
My son is on Concerta. We have tried Strattera which was terrible for him. It made him feel like punching out his teachers and peers. He was on it only 2 weeks and then we tried Vyvanse. It worked well except he did not eat. No appetite. The pediatrician gave him Ciproheptadine for appetite. Finaly he is on Concerta with the Ciproheptadine for appetite and it seems to work well for school for his Adhd. We take him off for the summer and he goes back on in the school year. He is 12. I know how you feel. It is very frustruating for the child and us. I think that you need to tell the doctor what is going on. He might need an adjustment or change of med.
Good luck and take care,
- Concerta Information for Consumers
- Concerta Information for Healthcare Professionals (includes dosage details)
- Side Effects of Concerta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Has marijuana or syn marijuana in combo with Concerta ER 18mg ever have reports of bad side effects?
Posted 2 Aug 2010 • 1 answer
Posted 13 Feb 2012 • 1 answer
Posted 13 Jan 2013 • 6 answers
My 18 yer old son was recently diagnosed with ADHD and started with Concerta in November. He went to
Posted 22 Jan 2013 • 2 answers
Posted 9 Aug 2013 • 3 answers